Utah, 2010

Dense Fog in Utah, February 8, 2010

February 8, 2010 · NWS GJT · 1 event in 1 county or zone

Dense fog formed in the lower, snow-covered valleys, where strong temperature inversions allowed sufficient overnight cooling to occur.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Dense fog formed in the lower, snow-covered valleys, where strong temperature inversions allowed sufficient overnight cooling to occur.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 7, 8:26 PM MST, 4 hours 34 minutes earlier.

Area forecast discussion, Feb 7, 8:26 PM MST, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
826 PM MST SUN FEB 7 2010

.UPDATE...

DENSE FOG HAS FORMED IN THE GRAND VALLEY AND GRAND FLAT. FOG SHOULD
PERSIST THROUGH THE NIGHT AND INTO MONDAY MORNING.

&&

.SHORT TERM...TONIGHT THROUGH TUESDAY...

UPPER LEVEL LOW OVER NORTHERN ARIZONA WILL CONTINUE TO SLIDE SLOWLY
EAST INTO NORTHERN NEW MEXICO TONIGHT. DIFLUENT SOUTHWEST FLOW OUT
AHEAD OF THE LOW WILL CONTINUE TO GENERATE AREAS OF RAIN AND SNOW
ACROSS WESTERN COLORADO. SNOWFALL INTENSITY HAS DROPPED WAY OFF
THIS AFTERNOON AS TEMPS WARMED...BUT EXPECT AN INCREASE IN COVERAGE
AND INTENSITY BY EARLY THIS EVENING AS A SECONDARY WAVE LIFTS NORTH
INTO THE FOUR CORNERS. THEREFORE...HAVE CONTINUED THE HIGHLIGHTS
THROUGH TONIGHT AS WE ACCOUNT FOR ONE LAST WAVE OF HEAVIER
PRECIPITATION. BY EARLY MONDAY...THE STORM WILL BE LIFTING OUT INTO
THE PLAINS WITH LIGHT NORTHERLY FLOW SETTLING IN OVER THE FORECAST
AREA. THE NORTHERLY COMPONENT WILL HELP TO FOCUS SOME ADDITIONAL
SNOWFALL OVER THE NORTHWEST SAN JUANS EARLY IN THE DAY...WITH THE
UNCOMPAHGRE GORGE FAVORED IN THIS PATTERN. OTHERWISE...DRYING
CONDITIONS EXPECTED THROUGHOUT THE DAY.  SHRTWV RIDGE THEN BUILDS
IN MONDAY NIGHT AND TUESDAY...WITH A FEW SNOW SHOWERS LINGERING OVER
THE SOUTHERN ZONES. HAVE CONTINUED TO UNDERCUT MOS TEMPS IN MOST
AREAS...ESPECIALLY THE SNOW COVERED VALLEYS.

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...

MODEL KEEP A PERSISTENT PATTERN OVER THE WESTERN U.S. THE
INTERMOUNTAIN WEST REMAINS OPEN TO PACIFIC MOISTURE...BUT A LONGWAVE
RIDGE...ORIENTED GENERALLY S-N OVER THE GREAT BASIN...WILL WEAKEN
PACIFIC DISTURBANCES AS THEY WORK ONSHORE. AN EL-NINO ENHANCED
SUBTROPICAL JET AT AROUND 30 LATITUDE CONTINUES TO STREAM DEEP
MOISTURE INTO THE DESERT SW...SPILLING A BIT INTO OUR SOUTHERN
FORECAST AREA. THE GFS SEEMS TO BE HANDLING THE NEXT PACIFIC TROUGH
PASSAGE WELL WITH THE 12Z EC NOW ALSO DIGGING THE LOW ALONG THE US-
MEXICO BORDER WEDNESDAY NIGHT-THURSDAY. GFS TIMING HOWEVER MAY BE TOO
SLOW. THIS SYSTEM WILL BE TOO FAR SOUTH TO PROVIDE DYNAMICAL
SUPPORT...BUT DEEP MOISTURE AND OROGRAPHICS WILL PRODUCE SOME SHOWERS
FAVORING THE SOUTH AND SW-FACING SLOPES.

AFTER SHORT-WAVE RIDGING ON THURSDAY NIGHT... AN OPEN TROUGH
WORKS IN FROM THE W-NW ON FRIDAY. THIS WILL FAVOR LIGHT-MODERATE
SNOWFALL FAVORING NW-FACING SLOPES THROUGH SATURDAY. SUNDAY...THE
GREAT BASIN RIDGE AMPLIFIES AGAIN FOR A DRYING AND WARMING TREND.

&&

.AVIATION...

THE UNSETTLED COLDER PORTION OF THE STORM WILL INFLUENCE THE REGION
INTO MONDAY MORNING. CONDITIONS AT MOST REGIONAL AIRPORTS WILL BE
QUITE VARIABLE TONIGHT UNDER MARGINALLY UNSTABLE CONDITIONS.
MVFR CIGS AND VSBYS IN BR WILL DOMINATE...BUT PERIODS OF IFR/LIFR IN
-SHSN WILL OCCUR INTO MONDAY MORNING. SNOWFALL WILL DIMINISH
AFTER 12Z...EXCEPT ALONG THE CONTINENTAL DIVIDE WHERE -SHSN
WILL PERSIST UNTIL 18Z. MORNING FZFG COULD PRODUCE IFR VSBYS.
VFR CONDITIONS RETURN TO THE REGION MONDAY AFTERNOON.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER WEATHER ADVISORY UNTIL NOON MST MONDAY FOR ZONES
       003-009-012.
     WINTER WEATHER ADVISORY UNTIL 6 AM MST MONDAY FOR ZONE 014.
     DENSE FOG ADVISORY UNTIL 11 AM MST MONDAY FOR ZONE 006.
     WINTER STORM WARNING UNTIL NOON MST MONDAY FOR ZONES 017>023.
UT...WINTER WEATHER ADVISORY UNTIL NOON MST MONDAY FOR ZONE 025.
     WINTER WEATHER ADVISORY UNTIL 6 AM MST MONDAY FOR ZONE 027.
     DENSE FOG ADVISORY UNTIL 11 AM MST MONDAY FOR ZONE 027.
     WINTER STORM WARNING UNTIL NOON MST MONDAY FOR ZONES
       022-028-029.

&&

UPDATE.......NL
SHORT TERM...JDC
LONG TERM....JOE
AVIATION.....JOE
Hazardous weather outlook, Feb 7, 5:55 AM MST, 19 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
555 AM MST SUN FEB 7 2010

COZ001>014-017>023-UTZ022>025-027>029-071255-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
555 AM MST SUN FEB 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW SHOWERS WILL DEVELOP OVER THE MOUNTAINS TODAY...AND
BECOME HEAVY AT TIMES BY TONIGHT ESPECIALLY OVER THE SOUTHERN ZONES
WHERE WINTER STORM WARNINGS HAVE BEEN ISSUED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH WEDNESDAY

WIDESPREAD SNOW...HEAVY AT TIMES OVER THE SOUTHERN ZONES WILL
CONTINUE THROUGH MONDAY BEFORE TAPERING OFF. MAXIMUM SNOWFALL APPEARS
TO BE CENTERED OVER SAN JUANS...WHERE 1 TO 2 FEET OF SNOW IS
EXPECTED. LIGHTER AMOUNTS ARE EXPECTED OVER THE NORTHERN AND
CENTRAL MOUNTAINS WHERE 6 TO 12 INCHES OF SNOW ARE FORECAST.  BY
TUESDAY SNOWFALL WILL HAVE DIMINISHED CONSIDERABLY THOUGH SOME
REMAINING SNOWSHOWERS OVER MOUNTAINS WILL PERSIST.

REMAINDER OF THE WEEK WILL SEE MAINLY OROGRAPHIC SNOWFALL OVER
FAVORED TERRAIN THOUGH AMOUNTS LOOK TO BE ON THE LIGHT SIDE.

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Local storm report, Feb 7, 8:00 PM MST, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
800 PM MST SUN FEB 07 2010

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0758 PM     DENSE FOG        REDLANDS                39.09N 108.65W
02/07/2010  E0.25 MILE       MESA               CO   NWS EMPLOYEE

            CURRENT VISIBILITY IN FOG LESS THAN A QUARTER MILE.
            ESTIMATED BETWEEN 200 FT AND 200 YARDS.

&&

EVENT NUMBER GJT1000168

MALEKSA
Local storm report, Feb 7, 8:06 PM MST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
806 PM MST SUN FEB 07 2010

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0802 PM     HEAVY SNOW       OURAY                   38.03N 107.67W
02/07/2010  E6.0 INCH        OURAY              CO   AVALANCHE FCSTR

            SNOWFALL TOTAL SO FAR. ESTIMATED FROM SNOWPLOW OPERATOR
            NORTH OF RMP.

&&

EVENT NUMBER GJT1000169

MALEKSA
Local storm report, Feb 7, 8:11 PM MST, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
811 PM MST SUN FEB 07 2010

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0808 PM     HEAVY SNOW       1 WSW CORTEZ            37.34N 108.59W
02/07/2010  M6.7 INCH        MONTEZUMA          CO   TRAINED SPOTTER

            SNOWFALL AMOUNT SINCE 4 PM. 4.8 INCHES FROM 4 TO 6
            PM... WITH 1.9 INCHES FROM 6 PM TO 8 PM. CURRENTLY LIGHT
            SNOW. STORM TOTAL OF 8 INCHES SINCE STORM STARTED.

&&

EVENT NUMBER GJT1000170

MALEKSA
Local storm report, Feb 7, 8:15 PM MST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
815 PM MST SUN FEB 07 2010

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0811 PM     SNOW             1 ESE TELLURIDE         37.93N 107.80W
02/07/2010  M3.6 INCH        SAN MIGUEL         CO   TRAINED SPOTTER

            STORM SNOWFALL TOTAL. STILL SNOWING MODERATE TO HEAVY.
            HEAVIER WEST OF TOWN.

&&

EVENT NUMBER GJT1000171

MALEKSA
Local storm report, Feb 7, 8:20 PM MST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
820 PM MST SUN FEB 07 2010

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0802 PM     SNOW             MONUMENT (HIGHWAY 550)  37.97N 107.66W
02/07/2010  E3.0 INCH        OURAY              CO   AVALANCHE FCSTR

            STORM TOTAL FOR GORGE AREA ON HIGHWAY 550 SO FAR.
            ESTIMATE FROM SNOWPLOW OPERATOR NORTH OF RMP.

&&

EVENT NUMBER GJT1000172

MALEKSA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Grand Flat and Arches

When
February 8, 1:00 AM MST to 9:00 AM MST
Where
Grand Flat and Arches forecast zone
Reported by
ASOS
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

Fog reduced visibilities in some areas to near and below one-quarter mile.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2010Every state in 2010This day in weather historyWarnings in Utah, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 210598.